Easy bruising: Common as you age

If you're experiencing easy bruising, you might have questions about what's causing the problem and what you can do about it. Find out what role aging plays in bruising and when to consult a doctor.

By Mayo Clinic Staff

Yet another bruise. What caused that dark, unsightly mark on your leg? You don't recall bumping into anything. Lately, however, you seem to be bruising frequently. Is this cause for concern?

Easy bruising is common with age. Although most bruises are harmless and go away without treatment, easy bruising can sometimes be a sign of a more serious problem.

Why is easy bruising so common in older adults?

Most bruises form when small blood vessels (capillaries) near the skin's surface are broken by the impact of a blow or injury — often on the arms or legs. When this happens, blood leaks out of the vessels and initially appears as a black-and-blue mark. Eventually your body reabsorbs the blood, and the mark disappears.

Generally, harder blows cause larger bruises. However, if you bruise easily, a minor bump — one you might not even notice — can result in a substantial bruise.

Some people — especially women — are more prone to bruising than are others. As you get older, your skin also becomes thinner and loses some of the protective fatty layer that helps cushion your blood vessels from injury.

Can medications and supplements contribute to easy bruising?

Aspirin, anticoagulant medications and anti-platelet agents reduce your blood's ability to clot. As a result, bleeding from capillary damage might take longer than usual to stop — which allows enough blood to leak out and cause a bruise. Certain dietary supplements, such as fish oil and ginkgo, also can increase your bruising risk due to a blood-thinning effect.

Topical and systemic corticosteroids — which can be used to treat various conditions, including allergies, asthma and eczema — cause your skin to thin, making it easier to bruise.

If you experience increased bruising, don't stop taking your medications. Consult your doctor about your concerns. Also, make sure your doctor is aware of any supplements you're taking — especially if you're taking them while on a blood-thinning drug. Your doctor might recommend avoiding certain over-the-counter medications or supplements.

May. 05, 2014 See more In-depth